Hail, Limestone
- When
- June 25, 12:20 PM CST
- Where
- Limestone County, 1.14 mi E of French Mill
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 34.770, -86.860
Hail up to 1.5 inches in diameter was reported.
Thunderstorms erupted during the early to mid afternoon hours. One storm produced a brief tornado in Cullman County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
Thunderstorms erupted during the early to mid afternoon hours. One storm produced a brief tornado in Cullman County. Others produced large hail of quarter to golf ball sized. The Huntsville International Airport also recorded a wind gust of 69 mph.
A complex of severe thunderstorms entered northwest Alabama during the mid evening hours, but weakened and dissipated quickly before entering north central Alabama. However, a few trees were knocked down with the gust front in northwest Alabama.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 25, 12:10 PM CST, 10 minutes earlier.
Area Forecast Discussion National Weather Service Huntsville AL 110 PM CDT Sun Jun 25 2023 ...New NEAR TERM, SHORT TERM, LONG TERM... .NEAR TERM... (Tonight) Issued at 108 PM CDT Sun Jun 25 2023 As was alluded to in the morning update, a rather challenging forecast is on tap for the TN Valley for the short term portion of the forecast. The aforementioned MCS to our NE has produced an outflow boundary that we're all watching march across portions of Central TN at this hour. Along and ahead of this feature, cells are developing in a very unstable airmass, with steep lapse rates and more than ample MUCAPE for this time of year (3500-4000 J/KG). This mesoanalysis is verifying well when looking at radar trends, with cells going from not even as much as a blip on radar to well above 40kft in about 15-30min. We expect this trend to continue and for storms to expand in coverage over the next several hours. As has been well-advertised over the last day and a half: large hail to the size of golfballs or larger concurrent with damaging winds of 60-70mph (with higher gusts possible in stronger cells today) are possible. Lastly, any training of cells will introduce the possibility for flash flooding this evening as well. A Mesoscale Discussion was just issued for our area for these storms, and we'll likely have a Severe Thunderstorm Watch at some point in the next 1-2 hours to account for these threats. Stay tuned for further forecast updates on the severe potential for this afternoon/evening. The second part of the forecast that's been difficult is the development of a secondary MCS ahead of the cold front itself, across portions of OK/AR. It's this activity that may brush our Wrn areas later this evening as "Round 2." A lot of the severity of this second round will depend heavily on how much instability gets gobbled up with this first round of storms. Either way, once the cold pool develops with that activity, gusty/damaging winds will be the primary threat this evening, with a lesser possibility for large hail (like we'll likely see this aftn). As if that's not enough for the afternoon, Heat Advisory criteria is being met across portions of NW AL ahead of the storms, so we've hoisted a Heat Advisory for Lauderdale, Colbert, Franklin, and Lawrence Counties in NW AL through 00Z this evening. With air temperatures in the middle 90s ongoing with dewpoints in the middle to upper 70s, this is translating to Heat Index values in the 105-110F range across much of Northern MS and into the Wrn portions of AL. && .SHORT TERM... (Monday through Tuesday night) Issued at 108 PM CDT Sun Jun 25 2023 The forecast for Monday and Tuesday is relatively benign, compared to the severe threat in the near term and the potential for excessive heat in the long-term. As such, Monday/Tuesday will see highs in the lower 90s for much of the area and will likely be the "coolest" day of the forecast period until we get to Sunday or Monday of next week. Morning lows will be in the upper 60s to lower 70s both mornings. && .LONG TERM... (Wednesday through Sunday) Issued at 108 PM CDT Sun Jun 25 2023 The big story for the long-term portion of the forecast shapes up by midweek as the upper level ridge currently across portions of S TX begins to build to the NE. As such, temperatures will climb through the week, topping out in the middle 90s on Wednesday, and likely approaching/surpassing the 100-degree mark on Thursday and Friday. As of now, the 75/95% NBM temp probabilities have us topping out in the 100-105F range both days, with Friday being the hottest day (and likely forcing our hands to issue an Excessive Heat Warning with Heat Index values very likely near/above 110-115F). Right now, we have 100-102F both days, but my gut says that this is still underdone by at least another degree or two. At the very least, Heat Advisories will be likely for the middle/end of the week, and it's something folks should prepare for now! Regarding rainfall chances during this portion of the forecast, global models advertise a few disturbances riding up/over the approaching ridge to the SW. As is always the case this time of year, trying to time an MCS 24hrs out can (and usually is) difficult, so will just go with the NBM blend for PoPs late next week for now to account for the uncertainty this far out. Either way, rain or no, the heat we're forecasting to dominate the weather pattern to end the week will be dangerous, and will likely lead to heat exhaustion/stroke if precautions are not taken seriously. Take the time now to make a plan for later in the week, whether that be taking care of outdoor responsibilities earlier in the week, or making a plan to find cooler shelter (or cooling centers when/if they open). && .AVIATION... (18Z TAFS) Issued at 1145 AM CDT Sun Jun 25 2023 MVFR conds will prevail for much of the afternoon hours as showers/storms bubble up around the terminals. A more organized threat of direct impacts from tstorms will come a bit later this aftn as an MCS approaches the area from the North. An outflow boundary associated with this complex will further develop showers/storms by mid-afternoon, with LIFR conds possible, along with large hail (golf-ball or larger) and damaging winds of 60+mph. For now, will handle the initial threat of storms with VCTS and then include a prevailing 3-4hr period by 00Z this evening where the bulk of the storms will impact both KHSV and KMSL. Lingering showers may be a concern with IFR/MVFR conds possible into the wee hours of Monday morning, and as such, a PROB30 group was maintained to account for this. Eventually, convection/lingering light rain will vacate the terminals, giving way to VFR conds by mid-late morning Monday, prevailing thru the remainder of the TAF period. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...Heat Advisory until 7 PM CDT this evening for ALZ001>004. TN...None. && NEAR TERM...12 SHORT TERM....12 LONG TERM....12 AVIATION...12
Special Weather Statement
National Weather Service Huntsville AL
1248 PM CDT Sun Jun 25 2023
ALZ005-251815-
Limestone AL-
1248 PM CDT Sun Jun 25 2023
...A strong thunderstorm will impact portions of east central
Limestone County through 115 PM CDT...
At 1248 PM CDT, Doppler radar was tracking a strong thunderstorm over
Athens, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Athens, Tanner and French Mill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3471 8703 3482 8705 3483 8680 3466 8681
TIME...MOT...LOC 1748Z 276DEG 12KT 3476 8700
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KTWSpecial Weather Statement
National Weather Service Huntsville AL
1256 PM CDT Sun Jun 25 2023
ALZ005-006-TNZ096-251830-
Madison AL-Limestone AL-Lincoln TN-
1256 PM CDT Sun Jun 25 2023
...A strong thunderstorm will impact portions of northwestern
Madison, northeastern Limestone and southwestern Lincoln Counties
through 130 PM CDT...
At 1255 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ardmore, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Northern Huntsville, Athens, Meridianville, Ardmore, Harvest,
Elkmont, Toney, Elkwood, Holland Gin and Blanche.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3507 8666 3484 8659 3482 8695 3495 8703
3499 8690 3499 8684 3501 8683
TIME...MOT...LOC 1755Z 259DEG 22KT 3491 8690
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
KTWSpecial Weather Statement
National Weather Service Huntsville AL
111 PM CDT Sun Jun 25 2023
ALZ005-006-251900-
Madison AL-Limestone AL-
111 PM CDT Sun Jun 25 2023
...A strong thunderstorm will impact portions of southwestern Madison
and east central Limestone Counties through 200 PM CDT...
At 111 PM CDT, Doppler radar was tracking a strong thunderstorm near
Athens, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Huntsville, Madison, Athens, Redstone Arsenal, Alabama A And M
University, Marshall Space Flight Center, University Of Alabama In
Huntsville, Huntsville International Airport, Harvest and French
Mill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
north central Alabama.
&&
LAT...LON 3471 8695 3482 8696 3481 8656 3456 8663
TIME...MOT...LOC 1811Z 283DEG 16KT 3475 8687
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
KTWThe Northeast Alabama radar (KHTX), 73 km away, was scanning. The volume nearest the first event began at 18:19 UTC.
28 hail, 5 thunderstorm wind. Local standard time, as filed.
Hail up to 1.5 inches in diameter was reported.
Hail of up to 1.5 inches in diameter was reported near East Limestone Road and Capshaw Road.
Report from mPing.
One inch diameter hail was reported from mPING.
A report of quarter sized hail near Old Railroad Bed Road and Capshaw Road.
A social media photo indicated quarter sized hail at Burgreen Road between Highway 72 and Browns Ferry Road. Time estimated by radar.
A social media photo indicated quarter sized hail on Balch Road. Location and time estimated by radar.
Half dollar sized hail was reported near County Line Road at Browns Ferry Road.
Hail of 1.5 inches in diameter was reported via mPING.
Ping pong ball sized hail was reported along Wall Triana Highway. Location estimated by radar.
A photo on social media relayed indicated quarter to half dollar sized hail off of Capshaw Road. Location estimated by radar.
A social media report of penny to quarter sized hail near Hughes Road at Gillespie Road.
Hail of 1.25 inches in diameter was reported via mPING.
One inch diameter hail was reported via mPING.
Social media photo indicated hail larger than quarter sized.
One inch diameter hail was reported via mPING.
Hail of 1.25 inches in diameter was reported via mPING.
One inch diameter hail was reported via mPING.
Hail of 1.25 inches in diameter was reported.
One inch diameter hail was reported via mPING.
One inch diameter hail was reported via mPING.
Quarter to golf ball sized hail was reported on County Line Road. Location estimated by radar.
Hail of 1.25 inches in diameter was reported via mPING.
Hail of 1.25 inches in diameter was reported from mPING.
One inch diameter hail was reported via mPING.
Hail larger than quarter sized was reported.
Quarter sized hail was reported in Laceys Spring.
Golf ball sized hail was reported in Somerville.
A localized damaging wind swath extended along County Road 1488 north of Fairview. The swath caused minor damage to the roof of chicken houses and then caused a few small tree limbs to snap before ending just before County Road 1527. While there were several mobile and manufactured homes in the swath, no thresholds of visible damage were noted by the survey team. Due to the sporadic nature of the damage and small limbs of trees impacted, there was not sufficient evidence to evaluate this as tornadic damage.
Trees were knocked down in Skirum.
Two trees were knocked down in Allsboro. Time estimated by radar.
A 58 mph wind gust was measured at the sportsplex in Florence.
Two trees were knocked down north of Florence. Time estimated by radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2023Every state in 2023This day in weather historyWarnings in Alabama, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1115564, 1115565, 1115566, 1115567, 1115568, 1115569, 1115570, 1115572, 1115573, 1115574, 1115575, 1115578, 1115580, 1115581, 1115582, 1115583, 1115584, 1115585, 1115586, 1115587, 1115588, 1115590, 1115591, 1115596, 1115597, 1115598, 1115599, 1115600, 1115609, 1115601, 1115602, 1115603, 1115604.